Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Huntsville, AL

June 25, 2004Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 25, 2004, 5:02 AM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 5:02 AM CDT (10:02 UTC)
Expired
Jun 25, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 251005
FFWHUN
ALC033-251300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 AM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 800 AM CDT

* AT 502 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING OVER WESTERN COLBERT COUNTY.

* SOME LOCATIONS AFFECTED INCLUDE...MALONE...ALLSBORO AND 
  CHEROKEE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3472 8779 3461 8778 3462 8810 3486 8807

$$ 


SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:18 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 25, 3:18 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 AM CDT FRI JUN 25 2004

.DISCUSSION...
5H TROF OVER ARKANSAS STILL PROVIDING LIGHT TO MODERATE RAIN OVER
THE CWA...ATTM NO TSRA/LIGHTNING. AT THE SFC CAN DEFINITELY PICK OUT
COLD FRONT OVER MO...CLOSER TO HOME LOOKS TO BE A WEAK LOW OVER
CENTRAL MS AND ANOTHER LOW RIDING ALONG THE MS/AL GULF COAST. LOOKING
AT RADAR AND STLT...CAN SEE WHAT LOOKS TO BE A DRY SLOT TRYING TO
FORM OVER CENTRAL MS/WRN AL AS A 30-40 KT 5H JET PUSHES INTO THIS
AREA.

AFTER GOOD COORDINATION WITH BHM/JAN AND HPC DOWNGRADING THEIR
EXCESSIVE RAINFALL TO ISOLATED...WILL NOT ISSUE A FFA. HOWEVER WILL
MENTION LOCALLY HEAVY RAIN MAINLY IN THE MORNING IN ZONES AND SPS. AS
FOR TEMPS SHOULD STAY AROUND THE UPPER 70S FOR HIGHS TODAY. WILL GO
CATEGORICAL WITH POPS.

SPC DOES HAVE ERN ZONES IN SLIGHT RISK TODAY WITH 8H WINDS AROUND 25
KTS AND SOME LOW LEVEL SHEAR. BUT WITH TEMPS IN THE 70S AND THICK
CLOUD COVER...NOT EXPECTING ANY WIDESPREAD SVR WX MAY BE A FEW STRONG
WIND GUSTS AND SOME LOCALIZED FLOODING.

MODELS HAVE COLD FRONT MOVING THRU CWA BY TONIGHT WITH MID 60S
DEWPOINTS ON TAP FOR SATURDAY. WILL PUT CHANCE POPS IN ZONES FOR
TONIGHT...MAINLY DURING THE EVENING. THINK THAT AFTER MIDNIGHT
PCPN IS HISTORY IF NOT SOONER. CLOUDS COULD BE SCT/BKN TONIGHT SO
FOG COULD BE A PROBLEM BY SATURDAY MORNING...ATTM WILL LEAVE MENTION
OF FOG OUT AND LET DAY SHIFT ADD IF NECESSARY.

WENT AHEAD AND REMOVED THE CHANCE OF PCPN SATURDAY DURING THE DAY AS
FRONT IS SOUTH OF CWA. SATURDAY NIGHT...AS FRONT TRIES TO MOVE BACK
NORTH...WILL ADD A SLIGHT CHANCE OF SHOWERS/TSRA.

THE FRONT LOOKS TO HANG AROUND A WHILE AND COMBINED WITH ANY
DISTURBANCE THAT FLOATS BY...GOT TO KEEP LOW CHANCE POPS IN FOR THE
REST OF THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    78  66  83  65 / 100  50  10  20
SHOALS        79  67  84  66 / 100  50  10  20
CULLMAN       78  68  84  67 / 100  50  10  20
FAYETTEVILLE  77  65  84  64 / 100  50  10  20
FT PAYNE      77  65  83  64 / 100  50  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

07
Hazardous weather outlook, Jun 25, 5:00 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-251800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAINFALL WILL CONTINUE TO DEVELOP THROUGHOUT THE MORNING HOURS AS AN
UPPER LEVEL STORM SYSTEM MOVES THROUGH THE AREA.  THIS PRECIPITATION
MAY BECOME HEAVY AT TIMES...RESULTING IN SOME MINOR FLOODING AND
RUNOFF CONCERNS.  SHOWERS AND THUNDERSTORMS WILL TAPER OFF DURING THE
AFTERNOON AS THE STORM SYSTEM EXITS THE AREA.  TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO RANGE FROM 1 TO 1 1/2 INCHES ACROSS NORTHWEST ALABAMA
AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...TO GENERALLY LESS THAN 1
INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

DRIER WEATHER WILL MAKE A BRIEF RETURN ON SATURDAY.  THEN
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO RETURN FOR SUNDAY
AND MONDAY AS A FRONTAL BOUNDARY LINGERS NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

MR

In the hours before

Special weather statement, Jun 25, 4:00 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-251700-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
400 AM CDT FRI JUN 25 2004

...PERSISTENT WET PATTERN COULD LEAD TO ISOLATED RUNOFF PROBLEMS
ACROSS THE TENNESSEE VALLEY THIS MORNING...

OVER THE PAST SEVERAL DAYS...MANY LOCATIONS HAVE SEEN ONE TO TWO
INCHES OF RAIN...WITH SOME SPOTS BETWEEN TWO AND THREE INCHES.
ADDITIONAL MODERATE RAINFALL IS EXPECTED TO FALL ACROSS THE TENNESSEE
VALLEY THIS MORNING...BEFORE TAPERING OFF DURING THE AFTERNOON HOURS.
RAINFALL TOTALS WILL APPROACH 1 INCH ACROSS MUCH OF THE TENNESSEE
VALLEY...WITH SOME ISOLATED AMOUNTS EXCEEDING 2 INCHES POSSIBLE.
THUS...A FEW LOCATIONS MAY RECEIVE ENOUGH RAINFALL OVER A SHORT
PERIOD OF TIME TO PRODUCE LOCALIZED RUNOFF AND MINOR FLOODING
PROBLEMS.

THE HIGHEST POTENTIAL FOR ANY LOCALIZED FLOODING PROBLEMS WILL BE
OVER NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WHERE
RAINFALL HAS BEEN MOST PERSISTENT RECENTLY. THE LOWEST POTENTIAL FOR
FLASH FLOODING WILL BE OVER NORTHEAST ALABAMA...WHERE RAINFALL
AMOUNTS REMAIN WELL BELOW NORMAL OVERALL...AND ONLY ISOLATED STORMS
HAVE PUT A DENT IN RAINFALL DEFICITS SO FAR.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO KEEP A CLOSE EYE ON
AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE DITCHES OR
CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE
MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC INFORMATION.

MR

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:04 PM CDTFlash Flood WarningHUNLimestone4 hr
Jun 25, 4:46 PM CDTFlash Flood WarningHUNDeKalb2 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.